Fatima KhogaliHamad Medical Corporation, Qatar
Title: Unusual presentation of acute perimoycarditis following SARS-COV-2 mRNA-1237 moderna vaccination
Background: Mass vaccination has taken place to control spread of COVID-19 infection with the most commonly used vaccines being Pfizer-BioNTech and Moderna. This case report describes a unique presentation of acute perimyocarditis and pericardial effusion in a previously healthy individual attributed to the second dose of Moderna vaccination in Doha, Qatar.
Case presentation: A previously healthy 29-year-old female patient with mild (stage II) chronic kidney disease presented 10 days after the second dose of Moderna vaccination to the Emergency Department. She presented with non-specific symptoms of headache, diarrhea, vomiting, lethargy and dehydration. COVID-19 polymerase chain reaction (PCR) was done and showed a negative result. Once admitted to the emergency department, the patient deteriorated with unstable vital signs showing tachycardia and low blood pressure readings unresponsive to fluid resuscitation initially. After aggressive fluid resuscitation, high-dose inotropes and steroids the patient’s vitals improved slightly. ECG showed findings consistent with pericarditis and echocardiogram showed findings consistent with severe ventricular dysfunction and pericardial effusion. Cardiac biomarkers including troponin T and pro-brain natriuretic peptide (BNP) were also elevated. The patient’s hospital course was complicated by multi-system organ dysfunction including cardiac tamponade, acute kidney injury, disseminated intravascular coagulation (DIC) and hemodynamic instability. She eventually recovered after three weeks with no further complications and was discharged on aspirin and colchicine.
Conclusion: There has been a recent surge in pericarditis, myocarditis and perimyocarditis cases in healthy young individuals following COVID-19 mRNA vaccination. The current literature reports only a few cases of around 1000, however, the real number may not be accurately representative of the population. There is also a lack of research on the long-term adverse effects associated with COVID-19 vaccination as it is relatively new. The presence of atypical or vague symptoms post-COVID-19 vaccination should raise the suspicion for possible adverse events even if unlikely. There is also a need to investigate the incidence rate of COVID-19 vaccination to perimyocarditis especially in smaller populations such as in Qatar.
She received her Bachelor in Medicine and Surgery from Dubai Medical College after completion of her internship training in Hamad Medical Corporation, Doha, Qatar in 2018. Since then, she has completed several research courses on systematic review, meta-analysis and clinical trials interpretation with John Hopkins University and Duke University. She is currently a scientific reviewer at the Medical Research Center in Hamad Medical Corporation, Doha, Qatar. Dr. Fatima also has vast experience in the medical and scientific fields as a clinical practitioner, medical researcher and reviewer for medical research journals. Most recently, she participated as a frontline healthcare worker in the COVID-19 pandemic in Al-Wakra Hospital, Qatar. She has also published several articles pertaining to her main research area interests of cardiology, public health and pulmonology